Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 6, NWS Pocatello, ID

April 17, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Apr 17, 2021, 3:14 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Apr 17, 2021, 7:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2021, 3:14 AM MDT (09:14 UTC)
In effect from
Apr 17, 2021, 7:00 AM MDT
Expired
Apr 17, 2021, 5:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS75 KPIH 170914
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
314 AM MDT Sat Apr 17 2021

IDZ054-172300-
/O.NEW.KPIH.LW.Y.0006.210417T1300Z-210417T2300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
314 AM MDT Sat Apr 17 2021

...LAKE WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 5 PM
MDT THIS AFTERNOON...

* WHAT...Northeast winds 10 to 15 mph with gusts around 18 mph 
 expected.

* WHERE...American Falls Reservoir.

* WHEN...From 7 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Moderate to strong northeast winds will create rough
  waves making hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on the American Falls reservoir should use extra caution 
since these northeast winds will create rough waves which can 
overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
724 
WWUS75 KPIH 171843
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1243 PM MDT Sat Apr 17 2021

IDZ054-172300-
/O.CON.KPIH.LW.Y.0006.000000T0000Z-210417T2300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1243 PM MDT Sat Apr 17 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON...

* WHAT...Northeast winds 10 to 15 mph with gusts to 20 mph.

* WHERE...American Falls Reservoir.

* WHEN...Until 5 PM MDT this afternoon.

* IMPACTS...Moderate to strong northeast winds will create rough 
  waves making hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on the American Falls reservoir should use extra caution
since these northeast winds will create rough waves which can
overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
786 
WWUS75 KPIH 172244
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
444 PM MDT Sat Apr 17 2021

IDZ054-172345-
/O.EXP.KPIH.LW.Y.0006.000000T0000Z-210417T2300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
444 PM MDT Sat Apr 17 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 5 PM MDT THIS AFTERNOON...

Northeast winds were decreasing below Advisory criteria across
American Falls Reservoir and thus the Advisory will be allowed to
expire at 5 PM this afternoon.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Apr 16, 7:06 PM MDT, 8 hours 8 minutes earlier.

Area forecast discussion, Apr 16, 7:06 PM MDT, 8 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pocatello ID
706 PM MDT Fri Apr 16 2021

.UPDATE...A couple of updates as we begin this Friday evening. One
is to let the LAKE WIND ADVISORY for American Falls Reservoir end
on time. It might remain a bit gusty on the north end, but winds
elsewhere are light and variable. Also, showers continue across
the area, especially from the Snake Plain and the southern and
eastern highlands. Those should hold through 8-10pm although they
already beginning to decrease as we head toward sundown. Looking
ahead, we may need another LAKE WIND ADVISORY for tomorrow...but
will let the overnight shift take one last crack at that.  Keyes

&&

.PREV DISCUSSION... /issued 209 PM MDT Fri Apr 16 2021/

SHORT TERM...Tonight through Sunday night. Upper trough remains
to the south tonight, with a few light showers this afternoon
mainly over the southern and eastern highlands. Northeast
down-valley gradient continues, and winds remain strong enough
for chop concerns on American Falls Reservoir so the Lake Wind
Advisory stands. High pressure begins tilting over the region for
most of the weekend. Expect a warming trend with winds decreasing
and returning to a southwesterly daily up-valley flow for the
Snake Plain. That should limit the threats to boaters on American
Falls Reservoir for the weekend. DMH

&&

.SHORT TERM...

.LONG TERM...

&&

.AVIATION...
LONG TERM...MONDAY THROUGH NEXT FRIDAY...
Rain/snow shower activity will be ongoing Mon AM, and will continue
throughout the day as the responsible shortwave drops across the
region from the north. It continues to look like the brunt of this
system will remain to our east across MT/WY, and thus, potential
impacts continue to look limited (although colder high temps only
reaching the 40s/50s can be expected Mon). 500mb cluster analysis
continues to support this "glancing blow" idea with the majority of
clusters keeping our CWA almost centered between the trough to our
NE and ridging to our W (although one cluster is perhaps coming in
favoring more of an influence from the trough). It does increasingly
look like breezy NNE winds can be expected, especially during the
afternoon/eve and maximized down the Snake Plain from Dubois to
Pocatello. By Wed, models advertise the potential for some sort of
shortwave or even closed low to rotate in from the west, but with
very low confidence at this juncture on eventual track and any
impacts for our CWA. Effects from this trough could linger into
Thurs/Fri. Temps will gradually warm again Tue-Fri. - KSmith

AVIATION...
Forecast confidence is very high in widespread VFR cigs/vsbys for
all SE Idaho terminals from today right through the weekend, with no
significant impacts for aviation through Sun eve. Stepping down from
this concept into the details, high-res guidance (HREF ensemble
members/RAP) are all generating varying degrees of very
light/isolated/"popcorn" shower activity coincident with diurnal
heating this afternoon/early eve, with perhaps a slight maximum to
this development across the terrain south/east of the Snake Plain.
This is accompanied by a cig nudge toward slightly increased SCT to
borderline BKN mid-level cumulus, again especially over terrain
areas. Granted a localized troughing feature on the far back side of
a departing low pressure center ejecting east into the Plains will
still be in our neighborhood, but NAMNest/RAP instability is almost
non-existent, and we think it's going to really hard to pull off
much shower activity near the TAF terminals. NBM PoPs are coming in
at 10% or less as well, highest at KDIJ. Generously added VCSH at
KDIJ, but otherwise will simply expect that slight uptick in clouds.
After sunset tonight, those clouds largely dissipate with FEW to SKC
conditions overnight through midday Sat, with just a few clouds Sat
afternoon. Expect a relatively light NE down-valley flow to continue
today, tonight, and Sat at KPIH/KIDA/KBYI, with a normal diurnal SE
day/NW night pattern at KSUN. The airmass should remain too dry to
support fog/low stratus concerns, and development is not reflected
in any guidance. Enjoy the break! - KSmith

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.